Alert archive / New Mexico / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 52, NWS Midland/Odessa, TX

April 24, 1997Lea County, New Mexico; Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 24, 1997, 10:50 PM MDT for Lea County, New Mexico; Winkler County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 1997, 10:50 PM MDT (04:50 UTC)
Expired
Apr 24, 1997, 11:25 PM MDT
In force
35 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Lea County, NM, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 107 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
2486 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-111 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 250451 RRA
SVRMAF
NMC025-TXC495-250525-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1150 PM CDT (1050 PM MDT) THU APR 24 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1125 PM MDT (1225 AM CDT)
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHEASTERN NEW MEXICO

   ...SOUTHEASTERN LEA COUNTY

IN WESTERN TEXAS

   ...NORTHERN WINKLER COUNTY
 
AT 1045 PM MDT (1145 PM CDT)...A SEVERE THUNDERSTORM WAS INDICATED
BY MIDLAND DOPPLER RADAR AND SPOTTER REPORTS 30 MILES NORTH OF WINK
OR 8 MILES NORTHEAST OF JAL MOVING NORTHEAST AT 30 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

$$

TJT
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 6:49 PM MDT, 4 hours 1 minute earlier.

Area forecast discussion, Apr 24, 6:49 PM MDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
747 PM CDT THU APR 24 1997

AFTER COORDINATION WITH SPC/LBB...WILL CANCEL TORNADO WATCH NUMBER
194 FOR SOUTHWEST TX. SEE SPSMAF FOR DETAILS. TORNADO WATCH NUMBER
193 REMAINS IN EFFECT FOR NRN TWO TIERS OF COUNTIES UNTIL 9 PM CDT.

LOW-LEVEL MOISTURE STILL SCANT OVER SOUTHERN ZONES. STRONG UPPER JET
PUSHING EXTENSIVE MID/HIGH CLOUDS AHEAD OF IT INTO FAR SOUTHWEST
ZONES...NEARLY ELIMINATING WHAT IS LEFT OF INSOLATION TODAY. LATEST
RUC SHOWS IMPRESSIVE UPPER DIVERGENCE WITH JET SPREADING OVER FA
AFTER 03Z. SURFACE COLD FRONT PUSHING SOUTH THROUGH NRN FA ATTM AS
HOB HAS COOLED TO 54F. THIS STRONG BAROCLINIC ZONE (NEARLY 30F
DIFFERENCE BETWEEN MAF AND LBB) HAS BEEN FOCUS FOR TSRA OF MODERATE
INTENSITY. AM CONCERNED ABOUT HEAVY RAIN NORTHERN ZONES TONIGHT AS
H8 FLOW IS PROGGED TO BACK AS IT ADVECTS DWPTS AOA 10C INTO THIS
AREA. COMBINATION OF ISENTROPIC LIFT AT LOW LEVELS AND UPPDER LVL
DIVERGENCE SHOULD KEEP A GOOD CHC OF TSRA NRN ZONES OVERNIGHT.

TJT

In the hours before

Special weather statement, Apr 24, 5:48 PM MDT, 5 hours 2 minutes before
TXZ045>048-050>052-058>063-067>070-074-075-081-082-250250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
648 PM CDT THU APR 24 1997

...A TORNADO WATCH CONTINUES IN EFFECT...

A TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF WEST TEXAS TIL 9 PM
CDT. THE WATCH INCLUDES THE COUNTIES OF TERRELL...BREWSTER...PECOS...
REEVES...JEFF DAVIS...WARD...CRANE...UPTON...REAGAN...WINKLER...ECTOR
...MIDLAND...GLASSCOCK...ANDREWS...MARTIN...HOWARD...MITCHELL...
GAINES...DAWSON...BORDEN...AND SCURRY.

THE ATMOSPHERE ACROSS THE AREA REMAINS UNSTABLE WITH THE DRYLINE
EXTENDING SOUTH FROM NEAR WINK TO WEST OF SANDERSON WHILE A
STATIONARY COLD FRONT IS LOCATED ACROSS THE SOUTHERN SOUTH PLAINS.
THUNDERSTORMS CONTINUE TO DEVELOP IN THE CONVERGENT AREA IN THE
VICINITY OF THE COLD FRONT. FURTHER SOUTH THUNDERSTORMS ARE EXPECTED
TO DEVELOP THIS EVENING AS SATELLITE INDICATES AN IMPRESSIVE UPPER
LEVEL SPEED MAX MOVING ACROSS NORTHERN MEXICO.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR.  BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR
AREA.

STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE
TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR MORE INFORMATION ON
THIS SEVERE WEATHER SITUATION.

GPM/TJT
Special weather statement, Apr 24, 5:49 PM MDT, 5 hours 1 minute before
TXZ045>048-050>052-058>063-067>070-074-075-081-082-250250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
648 PM CDT THU APR 24 1997

...A TORNADO WATCH CONTINUES IN EFFECT...

A TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF WEST TEXAS TIL 9 PM
CDT. THE WATCH INCLUDES THE COUNTIES OF TERRELL...BREWSTER...PECOS...
REEVES...JEFF DAVIS...WARD...CRANE...UPTON...REAGAN...WINKLER...ECTOR
...MIDLAND...GLASSCOCK...ANDREWS...MARTIN...HOWARD...MITCHELL...
GAINES...DAWSON...BORDEN...AND SCURRY.

THE ATMOSPHERE ACROSS THE AREA REMAINS UNSTABLE WITH THE DRYLINE
EXTENDING SOUTH FROM NEAR WINK TO WEST OF SANDERSON WHILE A
STATIONARY COLD FRONT IS LOCATED ACROSS THE SOUTHERN SOUTH PLAINS.
THUNDERSTORMS CONTINUE TO DEVELOP IN THE CONVERGENT AREA IN THE
VICINITY OF THE COLD FRONT. FURTHER SOUTH THUNDERSTORMS ARE EXPECTED
TO DEVELOP THIS EVENING AS SATELLITE INDICATES AN IMPRESSIVE UPPER
LEVEL SPEED MAX MOVING ACROSS NORTHERN MEXICO.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR.  BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR
AREA.

STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE
TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR MORE INFORMATION ON
THIS SEVERE WEATHER SITUATION.

GPM/TJT
Special weather statement, Apr 24, 6:39 PM MDT, 4 hours 11 minutes before
TXZ045>048-050>052-058>063-067>070-074-075-081-082-250250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
739 PM CDT (639 PM MDT) THU APR 24 1997

...THE TORNADO WATCH HAS BEEN CANCELLED FOR MOST OF WEST TEXAS...
...A TORNADO WATCH CONTINUES IN EFFECT FOR THE NORTHERN PERMIAN
   BASIN...

THE TORNADO WATCH HAS BEEN CANCELLED FOR TERRELL...BREWSTER...
PECOS...REEVES...JEFF DAVIS...WARD...CRANE...UPTON...REAGAN...
WINKLER...ECTOR...MIDLAND...GLASSCOCK.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM FOR GAINES...DAWSON
...BORDEN...SCURRY...ANDREWS...MARTIN...HOWARD AND MITCHELL COUNTIES.

THE ATMOSPHERE ACROSS THE AREA REMAINS UNSTABLE WITH THE DRYLINE
EXTENDING SOUTH FROM NEAR WINK TO WEST OF SANDERSON WHILE A
STATIONARY COLD FRONT IS LOCATED ACROSS THE SOUTHERN SOUTH PLAINS.
THUNDERSTORMS CONTINUE TO DEVELOP IN THE CONVERGENT AREA IN THE
VICINITY OF THE COLD FRONT.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR.  BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR
AREA.

STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE
TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR MORE INFORMATION ON
THIS SEVERE WEATHER SITUATION.

RRF/TJT
Local storm report, Apr 24, 7:00 PM MDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
800 PM CDT THU APR 24 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

345 PM     TATUM                     NM   1.75 INCH HAIL
04/24/97   LEA

420 PM     TATUM                     NM   0.88 INCH HAIL
04/24/97   LEA                            NICKEL-SIZED HAIL COVERED
                                          GROUND
Special weather statement, Apr 24, 7:15 PM MDT, 3 hours 35 minutes before
TXZ045>048-050>052-058>063-067>070-074-075-081-082-250250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
815 PM CDT (715 PM MDT) THU APR 24 1997

...THE TORNADO WATCH HAS BEEN CANCELLED FOR MOST OF WEST TEXAS...
...A TORNADO WATCH CONTINUES IN EFFECT FOR THE EASTERN PERMIAN
   BASIN...

THE TORNADO WATCH HAS BEEN CANCELLED FOR TERRELL...BREWSTER...
PECOS...REEVES...JEFF DAVIS...WARD...CRANE...UPTON...REAGAN...
WINKLER...ECTOR...MIDLAND...GLASSCOCK...GAINES...DAWSON...BORDEN
AND ANDREWS COUNTIES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM FOR SCURRY...MARTIN
...HOWARD AND MITCHELL COUNTIES.

THE ATMOSPHERE ACROSS THE AREA REMAINS UNSTABLE WITH THE DRYLINE
EXTENDING SOUTH FROM NEAR WINK TO WEST OF SANDERSON WHILE A
STATIONARY COLD FRONT IS LOCATED ACROSS THE SOUTHERN SOUTH PLAINS.
THUNDERSTORMS CONTINUE TO DEVELOP IN THE CONVERGENT AREA IN THE
VICINITY OF THE COLD FRONT OVER THE EASTERN PERMIAN BASIN.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR.  BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR
AREA.

STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE
TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR MORE INFORMATION ON
THIS SEVERE WEATHER SITUATION.

RRF/TJT
Special weather statement, Apr 24, 8:02 PM MDT, 2 hours 48 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-250235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
901 PM CDT (801 PM MDT) THU APR 24 1997

...TORNADO WATCH NUMBER 193 HAS EXPIRED FOR THE NORTHEASTERN PERMAIN
BASIN...
...NO WATCHES OR WARNINGS ARE CURRENTLY IN EFFECT FOR THE PERMIAN
BASIN...SOUTHWEST TEXAS...OR FAR SOUTHEAST NEW MEXICO...

AT 845 PM CDT...MIDLAND DOPPLER RADAR INDICATED WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS CONTINUING OVER THE NORTHERN PERMIAN BASIN
...SOUTHEAST NEW MEXICO...AND PARTS OF THE TRANS-PECOS. BECAUSE
THESE STORMS HAVE REMAINED RELATIVELY WEAK AND DISORGANIZED FOR THE
LAST COUPLE HOURS...TORNADO WATCH NUMBER 193 WAS ALLOWED TO EXPIRE
AT 9 PM CDT.

NO WATCHES OR WARNINGS ARE CURRENTLY IN EFFECT. HOWEVER...
THUNDERSTORMS IN THE AREA ARE STILL CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN...FREQUENT DEADLY LIGHTNING...AND STRONG GUSTY WINDS.

TJT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 10:06 PM MDTSevere Thunderstorm WarningMAFLea44 min
Apr 24, 9:55 PM MDTSevere Thunderstorm WarningMAFPecos50 min
Apr 24, 10:28 PM MDTSevere Thunderstorm WarningMAFAndrews42 min
Apr 24, 10:46 PM MDTSevere Thunderstorm WarningMAFPecos49 min
Apr 24, 11:07 PM MDTSevere Thunderstorm WarningMAFAndrews48 min
Apr 24, 11:32 PM MDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton48 min
Apr 25, 12:16 AM MDTSevere Thunderstorm WarningMAFPecos49 min
Apr 25, 1:17 AM MDTSevere Thunderstorm WarningMAFReagan48 min
Apr 25, 1:44 AM MDTSevere Thunderstorm WarningMAFReagan46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 1997Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.